Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 180, NWS Wichita, KS

June 13, 2001Russell County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jun 13, 2001, 11:41 PM CDT for Russell County, Kansas. It was in force for 64 min. 3 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jun 13, 2001, 11:41 PM CDT (04:41 UTC)
Expired
Jun 14, 2001, 12:45 AM CDT
In force
64 min
Issued by
NWS Wichita, KS
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Russell County, KS

What was reported inside it

TimeReportWhereRemark
Jun 13, 11:50 PM CDTThunderstorm Wind 52 EWaldo, KS
Jun 13, 11:50 PM CDTHail 0.75Waldo, KS
Jun 14, 12:05 AM CDTHail 1.75Osborne, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 13, 6:00 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 4.7 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2001-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 901 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2001-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
901 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
2625 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
325 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

703 
WUUS53 KICT 140441
SVRICT
KSC167-140545-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
1141 PM CDT WED JUN 13 2001

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RUSSELL COUNTY IN CENTRAL KANSAS

* UNTIL 1245 AM CDT.

* AT 1136 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES SOUTHWEST OF PARADISE...OR ABOUT 14
  MILES NORTHWEST OF RUSSELL...MOVING NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE
  NEAR WALDO AROUND 1150 PM CDT...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF NICKELS...
  WINDS UP TO 60 MILES AN HOUR...

SEEK A STURDY SHELTER IMMEDIATELY

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR RUSSELL
COUNTY UNTIL 1245 AM CDT.

LAT...LON 3909 9912 3896 9895 3932 9840 3952 9865

/OMITT

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 11:10 PM CDT, 31 minutes earlier.

Area forecast discussion, Jun 13, 11:10 PM CDT, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
1110 PM CDT WED JUN 13 2001

...MESOSCALE UPDATE...

STORMS HAVE HAD A TOUGH TIME OVERCOMING CAP FOR MOST OF THE
EVENING.  TSTMS DVLPD NR MAX LLVL CONVERGENCE AND EDGE OF COOLER H7
TEMPS.  18Z ETA AND NEW 00Z ETA SUG THAT H7 TEMPS WL WARM THRU 06Z.
SEE LTL REASON FOR PCPN TO STRAY VRY FAR AHD OF CURRENT SFC BNDRY.
RESPECTABLE MEAN LYR CAPES OF 2500-3500 J/KG...BUT SPD SHR ALF IS
LIMITED.  LOWEST WNDS HAVE BACKED...INCREASING 0-1 HELICITY...BUT IN
RELATIVELY SMALL DISCRETE AREAS AREAS.  REL DRY AIR ALF...DESPITE
850MB DEWPTS IN THE UPR TEENS...SUG PRIMARY THREAT MAY BE WND AND
DIME TO QUARTER SIZED HAIL.  MAIN LIMITING TORNADO PARAMETER WAS
RELATIVELY HI LCL HGT.  BOTH TORNADIC STORMS IN ADJACENT FCST AREAS
APPR TO HAVE MODIFIED THEIR LOCAL ENVIRONMENT WITH INFLOW ALG
FORWARD FLANK DOWNDRAFT.  HOWEVER APPRS IN THE LAST HR THAT STORMS
ARE BECMG ELEVATED.  THIS IS CONSISTENT WITH LTST RUC/LAPS SOUNDINGS
SHOWING INCRG CAP FOR SFC BASED CONVECTION...WITH VRY LTL CAP FOR
CONVECTION BASED ABV 800 MB.  LIMITED SHEAR ABV 800MB SHUD LIMIT
HAIL SIZE.  MUCH COOLER TEMPS ALF ARE PROGD BTWN 09Z-12Z...AND WOULD
ANTICIPATE A SGFNT INCR IN COVERAGE AFT 09Z.

HOWERTON

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 10:23 PM CDTSevere Thunderstorm WarningICTRussell67 min
Jun 14, 12:35 PM CDTSevere Thunderstorm WarningICTElk, Montgomery, Wilson40 min
Jun 14, 1:05 PM CDTSevere Thunderstorm WarningICTWoodson40 min
Jun 14, 1:22 PM CDTSevere Thunderstorm WarningICTAllen38 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.